Parents are urged not to give their children prescription medicines containing codeine or tramadol because the drugs could cause difficulty breathing and death, the U.S. Food and Drug Administration warned Thursday.

 

The FDA announced new restrictions that expand upon existing warnings on the two drugs.

 

Labels for all prescription drugs containing codeine or tramadol will now include a contraindication, which is the strongest warning from the FDA, against their use in children under 12. A black box warning recommends against their use in adolescents between 12 and 18. The agency will also strengthen its warning that mothers breastfeeding children should avoid taking the drugs.

 

Codeine and tramadol are opioids used to relieve pain. When ingested codeine is converted to morphine; however, some people convert it faster than usual, which can result in higher amounts of the opioid in their blood and cause problems.

 

“We are requiring these changes because we know that some children who received codeine or tramadol have experienced life-threatening respiratory depression and death because they metabolize these medicines much faster than usual (called ultra-rapid metabolism), causing dangerously high levels of active drug in their bodies,” Dr. Douglas Throckmorton, deputy center director for regulatory programs at the FDA’s Center for Drug Evaluation and Research, said in a statement April 20.

 

Children under 12 and those between 12 and 18 who are obese or have conditions like obstructive sleep apnea or lung disease are particularly susceptible to an increased risk of breathing problems.

 

“Respiratory depression can also occur in nursing babies, when mothers who are ultra-rapid metabolizers take these types of medicines and pass it along to their children through their breast milk,” Throckmorton said.

 

The agency did not restrict the use of medications sold over the counter that contain codeine, such as those for colds or coughs. Although many states have them available without a prescription, the FDA is considering regulatory action for over-the-counter codeine products.

 

“It’s also important to check non-prescription cough and cold medicines that may be sold over the counter, as some of these medicines also include codeine,” Throckmorton said. “In all cases, if the medicine contains codeine or tramadol, parents should consult a health care provider before giving their children the medicines or taking them when nursing.”

 

FDA Review Found Dozens of Deaths in Children

 

After a 2012 review of deaths linked to codeine use in children, the FDA issued a boxed warning that restricts the use of codeine in children under 18 to relieve pain after the removal of tonsils or adenoids.

 

In 2015, the agency said it was investigating serious side effects associated with codeine and tramadol in children. The investigation followed an April 2015 announcement from the European Medicines Agency that said codeine should not be used in children under 12 or adolescents between 12 and 18 with breathing problems.

 

The investigation that led to the latest FDA found a number of issues reported in children.

 

“Our review of several decades of adverse event reports submitted to FDA from January 1969 to May 2015 identified 64 cases of serious breathing problems, including 24 deaths, with codeine-containing medicines in children younger than 18 years,” it said in the announcement.

 

“We also identified nine cases of serious breathing problems, including three deaths, with the use of tramadol in children younger than 18 years from January 1969 to March 2016,” the agency added. “The majority of serious side effects with both codeine and tramadol occurred in children younger than 12 years, and some cases occurred after a single dose of the medicine.”

 

The reports only included those submitted directly to the FDA, so it is possible additional cases exist that were not counted, the FDA warned.

 

Physicians Have Continued to Prescribe the Drugs to Children

 

The risks associated with codeine and tramadol have been known for years.

 

The American Academy of Pediatrics has recommended against prescribing codeine to children since 1997, according to CNN. Despite the warnings from the organization and others, some physicians have continued to prescribe the drugs to children.

 

“Although these concerns have been emphasized by the FDA, the European Medicines Agency, Health Canada, and the American Academy of Pediatrics, regular codeine administration to children continues,” the American Academy of Pediatrics wrote in a September 2016 clinical report.

 

The FDA acknowledged that there are not many drugs used to treat pain in children but still discouraged physicians from prescribing them to children.

 

“We understand that there are limited options when it comes to treating pain or cough in children, and that these changes may raise some questions for health care providers and parents,” Throckmorton said. “However, please know that our decision today was made based on the latest evidence and with this goal in mind: keeping our kids safe.”

 

Parents are encouraged to watch closely for breathing problems in children of any age taking the medicines.

 

“These signs include slow or shallow breathing, difficulty or noisy breathing, confusion, more than usual sleepiness, trouble breastfeeding, or limpness,” the FDA warned. “If you notice any of these signs, stop giving the medicine and seek medical attention immediately by going to an emergency room or calling 911.”

 

Reports of adverse effects should be submitted to the FDA via the agency’s FDA MedWatch program.